Minnesota, 2005

Flash Flooding and Hail in Minnesota, June 20, 2005

June 20, 2005 · NWS MPX · 83 events in 32 counties and zones

39 thunderstorm wind, 37 hail, 5 flash flood, 1 funnel cloud, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
83

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 2:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 2:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT MON JUN 20 2005

.DISCUSSION...
CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING
HELPED ALONG BY WEAK MID LEVEL TROUGH.  THESE STORMS HAVE BEEN
SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND
COULD WORK INTO OUR CWA AROUND DAYBREAK.  A BIT OF A TROPICAL
CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA
WITH PWATS OF 1.5 INCHES OR MORE INTO MN.  SURFACE FRONT WILL SAG
INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE.  RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT.
HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN
STRONGER MID LEVEL WIND FIELD.  SURFACE WINDS ALONG FRONTAL BOUNDARY
ALSO QUITE WEAK THIS AFTERNOON/EVENING.  WILL CONTINUE WITH 30-40
PERCENT POPS FOR THIS AFTERNOON/EVENING.  SOME DIFFERENCES BETWEEN
GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED
AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING
VERY GOOD RUN TO RUN CONTINUITY.  THUS...NOT A LOT OF CONFIDENCE IN
WHERE PRECIP MAX WILL BE.  AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW
ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM
COMING THRU THE DAKOTAS TOWARD NW MN.  IN THE TEMPERATURE
DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY
WEDNESDAY.

LONGER TERM...THURSDAY THROUGH SUNDAY
MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK.
OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND
LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE
YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO
FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP
ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE
SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE
WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR
FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY
LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT
WEST COAST TROF TAKES SHAPE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 4:55 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 AM CDT MON JUN 20 2005

MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. MOST STORMS DURING
THE DAY WILL NORTH OF WILLMAR AND PRINCETON...AND A FEW COULD
PRODUCE HAIL OR GUSTY WIND.  STORMS TONIGHT COULD ENVELOP MUCH OF
CENTRAL AND SOUTHERN MINNESOTA...AND MAYBE SNEAK INTO THE RIVER
FALLS AREA OF WISCONSIN.  STORMS TONIGHT WOULD BE HAIL PRODUCERS...
WITH SOME POTENTIAL FOR LOCALIZED STRONG WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY NORTH OF A LINE FROM
WILLMAR TO PRINCETON...AND ACROSS THE REGION TONIGHT.

MNZ042>045-052-053-WIZ014-211100-
CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK-TODD-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. MOST STORMS DURING
THE DAY WILL NORTH OF WILLMAR AND PRINCETON...AND A FEW COULD
PRODUCE HAIL OR GUSTY WIND.  STORMS TONIGHT COULD ENVELOP MUCH OF
CENTRAL AND SOUTHERN MINNESOTA...AND MAYBE SNEAK INTO THE RIVER
FALLS AREA OF WISCONSIN.  STORMS TONIGHT WOULD BE HAIL PRODUCERS...
WITH SOME POTENTIAL FOR LOCALIZED STRONG WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY PRIOR TO 10 AM...
AND AGAIN DURING LATE AFTERNOON INTO THE EVENING.

WIZ015-016-025>028-211100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TDK

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 37 hail, 5 flash flood, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Benton

When
June 20, 5:40 AM CST
Where
Benton County, 1 mi S of Mayhew
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.467

Thunderstorm Wind, Douglas

When
June 20, 9:30 AM CST
Where
Douglas County, 4 mi SW of Evansville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.650, -93.383

Four inch tree branches were downed.

Funnel Cloud, Douglas

When
June 20, 9:39 AM CST to 7:45 PM CST
Where
Douglas County, 8 mi N of Kensington
Reported by
DEPT OF HIGHWAYS
Coordinates
44.767, -94.150

A county employee reported a funnel cloud near the intersection of county roads 25 and 56. The public reported a funnel cloud near the intersection of county roads 114 and 27.

Thunderstorm Wind, Todd

When
June 20, 10:00 AM CST
Where
Todd County, Hewitt
Measured
62 kt (71 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
44.467, -93.433

A citizen measured a wind gust of 71 MPH with an anemometer.

Thunderstorm Wind, Stevens

When
June 20, 10:05 AM CST
Where
Stevens County, 3 mi N of Hancock
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.417, -93.233

A chicken barn and a few sheds were downed.

Hail, Pope

When
June 20, 10:15 AM CST to 10:20 AM CST
Where
Pope County, 5 mi E of Cyrus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -94.167

Dime sized hail fell for 5 minutes in New Prairie Township, Section 36.

Hail, Todd

When
June 20, 10:22 AM CST
Where
Todd County, 3 mi W of Long Prairie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -94.017

Thunderstorm Wind, Morrison

When
June 20, 10:40 AM CST
Where
Morrison County, Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.700, -94.117

Tree limbs were downed in the southwest part of town.

Hail, Stearns

When
June 20, 10:51 AM CST
Where
Stearns County, 4 mi N of Brooten
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -95.750

Hail, Stearns

When
June 20, 10:56 AM CST
Where
Stearns County, Albany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Hail, Kandiyohi

When
June 20, 10:59 AM CST to 11:05 AM CST
Where
Kandiyohi County, 3 mi E of Sunburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.333, -95.083

Hail, Kandiyohi

When
June 20, 11:05 AM CST
Where
Kandiyohi County, 5 mi S of Pennock
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.550, -95.800

Hail, Stearns

When
June 20, 11:10 AM CST
Where
Stearns County, St Cloud
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.733

Hail, Stearns

When
June 20, 11:20 AM CST to 11:32 AM CST
Where
Stearns County, St Cloud
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.617, -95.650

Quarter sized hail was reported at St. Cloud State University. Dime sized hail fell at 12th Street near 25th Avenue. Small branches were downed.

Hail, Stearns

When
June 20, 11:20 AM CST
Where
Stearns County, St Joseph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -94.933

Hail, Stearns

When
June 20, 11:20 AM CST
Where
Stearns County, Waite Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.983, -94.367

Thunderstorm Wind, Benton

When
June 20, 11:20 AM CST
Where
Benton County, 3 mi N of Sauk Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.133, -94.800

A 20-year-old birch tree was downed.

Thunderstorm Wind, Kandiyohi

When
June 20, 11:21 AM CST
Where
Kandiyohi County, Willmar Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.550, -95.117

A wind gust of 58 MPH was recorded at the Willmar airport.

Hail, Stearns

When
June 20, 11:24 AM CST
Where
Stearns County, 10 mi S of St Cloud
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -94.567

Hail, Kandiyohi

When
June 20, 11:26 AM CST to 11:32 AM CST
Where
Kandiyohi County, Willmar
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.350, -94.167

Thunderstorm Wind, Kandiyohi

When
June 20, 11:27 AM CST
Where
Kandiyohi County, Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -95.183

A power line and tree branches were downed.

Flash Flood, Stearns

When
June 20, 11:30 AM CST to 1:00 PM CST
Where
Stearns County, St Cloud
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
45.567, -94.167

Several roads were flooded, including the intersection of 12th Street and 25th Avenue.

Hail, Sherburne

When
June 20, 11:35 AM CST
Where
Sherburne County, 7 mi NW of Clear Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -94.333

Small branches and many leaves were downed by the hail that fell 1 mile north of the St. Cloud Regional Airport.

Thunderstorm Wind, Wright

When
June 20, 11:37 AM CST
Where
Wright County, 2 mi SSW of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.550, -94.217

The top half of a chicken barn was blown off along 17th Avenue in Linden Township.

Thunderstorm Wind, Sherburne

When
June 20, 11:48 AM CST
Where
Sherburne County, 2 mi W of Orrock
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.117, -95.083

A large dump truck was forced off the road by high winds.

Hail, Sherburne

When
June 20, 11:48 AM CST
Where
Sherburne County, 2 mi W of Orrock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -94.167

Hail, Kandiyohi

When
June 20, 11:49 AM CST
Where
Kandiyohi County, 4 mi W of Lake Lillian
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.133, -95.050

Hail, Renville

When
June 20, 12:08 PM CST
Where
Renville County, Bechyn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -94.167

Thunderstorm Wind, Isanti

When
June 20, 12:10 PM CST
Where
Isanti County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.517, -94.100

Trees were downed.

Thunderstorm Wind, Chisago

When
June 20, 12:10 PM CST to 12:25 PM CST
Where
Chisago County, 5 mi WNW of Harris
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.383, -94.067

Trees were downed.

Thunderstorm Wind, Anoka

When
June 20, 12:19 PM CST to 12:30 PM CST
Where
Anoka County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.450, -93.783

Several trees were downed across the county. Communities that sustained tree damage included Anoka, Coon Rapids, Fridley, and Columbia Heights.

Thunderstorm Wind, Hennepin

When
June 20, 12:25 PM CST
Where
Hennepin County, Champlin
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -93.783

Numerous trees were downed.

Hail, McLeod

When
June 20, 12:30 PM CST
Where
McLeod County, 1 mi SW of Hutchinson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.950, -94.967

Thunderstorm Wind, Hennepin

When
June 20, 12:30 PM CST
Where
Hennepin County, Brooklyn Center
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.650, -94.167

Medium sized trees were downed.

Thunderstorm Wind, Hennepin

When
June 20, 12:30 PM CST to 12:45 PM CST
Where
Hennepin County, Minneapolis
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.650, -95.083

Trees up to 5 inches in diameter were downed around Lake of the Isles and Lake Calhoun. A large oak tree was downed in south Minneapolis. A trained spotter recorded a wind gust of 65 MPH on an anemometer.

Hail, Anoka

When
June 20, 12:33 PM CST
Where
Anoka County, Spring Lake Park
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -93.233

Thunderstorm Wind, Chisago

When
June 20, 12:35 PM CST
Where
Chisago County, 1 mi S of Center City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.617, -93.083

Trees and power lines were downed.

Thunderstorm Wind, Hennepin

When
June 20, 12:40 PM CST
Where
Hennepin County, Edina
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.283, -93.250

Trees were downed. The time was estimated.

Thunderstorm Wind, Washington

When
June 20, 12:40 PM CST to 1:10 PM CST
Where
Washington County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.200, -93.400

Moderate to large trees were downed from Forest Lake to Hugo to Newport to St. Paul Park.

Thunderstorm Wind, Hennepin

When
June 20, 12:44 PM CST
Where
Hennepin County, Minneapolis/St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.867, -94.383

A 58 MPH wind gust was recorded at Minneapolis/St. Paul International Airport.

Flash Flood, Anoka

When
June 20, 12:45 PM CST to 3:00 PM CST
Where
Anoka County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -93.250

Highway 10 was closed by flooding in Anoka. The city storm sewer system in Anoka was overwhelmed by heavy downpours and as a result water gushed out of manhole covers. Road flooding caused stalled vehicles in portions of the county.

Hail, Carver

When
June 20, 12:48 PM CST
Where
Carver County, 7 mi W of Waconia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -93.933

Hail, Renville

When
June 20, 12:48 PM CST
Where
Renville County, Fairfax
Measured
1.1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.533, -94.717

Hail just bigger than a quarter fell on Highway 4 north of town.

Thunderstorm Wind, Carver

When
June 20, 12:50 PM CST
Where
Carver County, Chaska
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.783, -93.600

Trees were downed.

Hail, Sibley

When
June 20, 12:50 PM CST
Where
Sibley County, 4 mi W of Gibbon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.533, -94.600

Thunderstorm Wind, Scott

When
June 20, 12:50 PM CST
Where
Scott County, Shakopee
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.517

Trees were downed.

Thunderstorm Wind, Hennepin

When
June 20, 12:50 PM CST
Where
Hennepin County, Brooklyn Center
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.767, -94.883

An 8 inch diameter tree was downed.

Thunderstorm Wind, Scott

When
June 20, 12:53 PM CST
Where
Scott County, 4 mi S of Prior Lake
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.667, -93.417

Branches up to 5 inches in diameter were downed. A trained spotter recorded a wind gust of 60 MPH.

Thunderstorm Wind, Hennepin

When
June 20, 12:53 PM CST
Where
Hennepin County, Richfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -93.250

Branches up to 4 inches in diameter were downed.

Hail, Hennepin

When
June 20, 12:55 PM CST
Where
Hennepin County, Minneapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -93.167

Thunderstorm Wind, Ramsey

When
June 20, 12:57 PM CST
Where
Ramsey County, St Paul
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

A trained spotter measured a 66 MPH wind gust with a rooftop anemometer near the intersection of Mississippi River Boulevard and Cleveland in Highland Park. A large tree branch was downed across Cleveland Avenue and other small branches up to 8 inches in diameter were downed nearby.

Hail, Ramsey

When
June 20, 12:59 PM CST
Where
Ramsey County, St Paul
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -93.350

Golf ball sized hail fell near the intersection of Interstate 35E and Maryland Avenue.

Thunderstorm Wind, Renville

When
June 20, 1:00 PM CST
Where
Renville County, Bird Island
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -93.283

Power lines were downed.

Flash Flood, Hennepin

When
June 20, 1:00 PM CST to 3:00 PM CST
Where
Hennepin County, Countywide
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
45.117, -93.233

Roads were covered in water and drainage systems were overflowing in Minneapolis. The intersection of 58th Avenue and Emmerson was flooded up to curb level. Flooding was also reported in Minneapolis at the intersection of Interstate 94 and Highway 55 and on Broadway near West River Road. In Robbinsdale a car became stalled in flood waters at the intersection of County Road 81 and 40th Street. Ponding of water was reported on roads in Osseo. High water damaged the southbound bridge approach at Highway 169 at Interstate 694 in Maple Grove.

Flash Flood, Ramsey

When
June 20, 1:00 PM CST to 3:00 PM CST
Where
Ramsey County, Countywide
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
45.383, -92.833

County Road C was impassable due to flooding near the intersection of 35E in Little Canada. An underpass on Highway 36 in Maplewood was also flooded. A spotter near the intersection of Interstate 94 and McKnight Road in Maplewood recorded 0.80 inches of rain in 15 minutes. A spotter in St. Paul recorded 1.25 inches of rain in 30 minutes.

Thunderstorm Wind, Dakota

When
June 20, 1:00 PM CST
Where
Dakota County, Inver Grove Heights
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.900, -93.350

A small tree was downed.

Thunderstorm Wind, Dakota

When
June 20, 1:00 PM CST
Where
Dakota County, Eagan
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -92.883

A 6 inch diameter tree was downed.

Hail, Sibley

When
June 20, 1:00 PM CST
Where
Sibley County, 3 mi E of Gibbon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Thunderstorm Wind, Ramsey

When
June 20, 1:00 PM CST
Where
Ramsey County, St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.900, -93.050

A 1 foot diameter branch was downed at the intersection of Snelling and Montreal avenues. Another large tree was downed near Lake Phalen. A wooden fence was blown across the street in a city neighborhood.

Thunderstorm Wind, Dakota

When
June 20, 1:02 PM CST
Where
Dakota County, West St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.000, -93.483

Roof damage was reported near the intersection of Annapolis and Roberts Street.

Hail, Ramsey

When
June 20, 1:05 PM CST
Where
Ramsey County, St Paul
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -94.450

Thunderstorm Wind, Hennepin

When
June 20, 1:10 PM CST
Where
Hennepin County, Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.000, -93.483

Between 15 and 20 sailboats anchored to buoys were overturned on Lake Calhoun. Tree limbs up to 5 inches in diameter were downed. A wooden fence was blown over.

Thunderstorm Wind, Dakota

When
June 20, 1:10 PM CST
Where
Dakota County, Inver Grove Heights
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.050, -93.350

A small tree was downed.

Hail, Ramsey

When
June 20, 1:13 PM CST
Where
Ramsey County, Maplewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.117

Dime sized hail fell at the intersection of Interstate 94 and McKnight Road.

Hail, Brown

When
June 20, 1:30 PM CST
Where
Brown County, Sleepy Eye
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -93.033

Hail, Le Sueur

When
June 20, 1:55 PM CST
Where
Le Sueur County, 3 mi SE of Le Sueur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -93.283

Thunderstorm Wind, Nicollet

When
June 20, 1:55 PM CST
Where
Nicollet County, North Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.133, -93.350

A tree was downed.

Flash Flood, Rice

When
June 20, 2:10 PM CST to 4:00 PM CST
Where
Rice County, 7 mi W of Northfield
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -94.733

Flooding was reported on the Highway 19 underpass at Interstate 35.

Thunderstorm Wind, Blue Earth

When
June 20, 2:22 PM CST
Where
Blue Earth County, Mankato
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.733, -94.450

A wind gust of 72 MPH was recorded by a spotter and was relayed via HAM Radio.

Thunderstorm Wind, Blue Earth

When
June 20, 2:30 PM CST
Where
Blue Earth County, 4 mi S of Lake Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.000, -93.283

An empty 15,000 bushel grain bin was blown into a barn a few miles south of Lake Crystal. In addition the roof of a hog barn was ripped off and power lines were downed nearby.

Hail, Blue Earth

When
June 20, 2:30 PM CST
Where
Blue Earth County, 3 mi S of Lake Crystal
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
44.967, -93.150

Pea to dime sized hail fell south and east of Lake Crystal. Crop damage was reported.

Heavy Rain, Blue Earth

When
June 20, 2:45 PM CST to 3:45 PM CST
Where
Blue Earth County, Amboy
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

A total of 1.8 inches of rain fell in one hour.

Hail, Watonwan

When
June 20, 2:45 PM CST
Where
Watonwan County, 1 mi E of St James
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -93.033

Hail, Martin

When
June 20, 2:50 PM CST
Where
Martin County, Truman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -93.850

Thunderstorm Wind, Waseca

When
June 20, 2:55 PM CST
Where
Waseca County, 1 mi N of New Richland
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.183, -94.017

Power lines were downed.

Thunderstorm Wind, Faribault

When
June 20, 3:10 PM CST to 3:30 PM CST
Where
Faribault County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -93.317

Several trees up to 7 inches in diameter were downed across the western portion of the county including in the communities of Winnebago and Blue Earth.

Hail, Martin

When
June 20, 3:34 PM CST
Where
Martin County, Sherburn
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -94.217

Thunderstorm Wind, Freeborn

When
June 20, 3:40 PM CST
Where
Freeborn County, Albert Lea
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -94.617

A few trees were downed. A large branch was downed onto a power line.

Hail, Martin

When
June 20, 3:43 PM CST
Where
Martin County, Northrop
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -94.217

Hail, Martin

When
June 20, 3:45 PM CST to 3:47 PM CST
Where
Martin County, Fairmont
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Nickel to quarter sized hail fell.

Thunderstorm Wind, McLeod

When
June 20, 4:15 PM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.833, -94.433

Large branches were downed.

Hail, Rice

When
June 20, 5:14 PM CST
Where
Rice County, Lonsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -93.500

Hail, Rice

When
June 20, 5:35 PM CST
Where
Rice County, 5 mi SW of Northfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -93.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462191, 5462192, 5462193, 5462194, 5462264, 5462265, 5462266, 5462267, 5462268, 5462269, 5462270, 5462271, 5462633, 5462272, 5462273, 5462274, 5462285, 5462275, 5462276, 5462277, 5462278, 5462279, 5462280, 5462281, 5462282, 5462283, 5462284, 5462286, 5462287, 5462288, 5462329, 5462330, 5462331, 5462332, 5462333, 5462334, 5462335, 5462336, 5462337, 5462338, and more.